The estrogen in hormonal birth control causing headaches?
Did you know estrogen in hormonal birth control may make headaches worse in some people?? People with migraines who take pills that contain estrogen may be more likely to have a stroke, it is imperative to diagnose the type of headache you have and choose a hormonal contraceptive accordingly.
Some birth control pills contain hormones that prevent the ovaries from releasing eggs while other types make it more difficult for the egg to implant the uterine lining. These hormones affect everyone differently and some people can be really sensitive to the hormones in birth control, especially estrogen. If you already suffer from migraines you may be specifically sensitive to hormonal swings and your headaches may get worse during certain moments during your menstrual cycle. When you take the inactive pills in your birth control pack your estrogen level suddenly drop which triggers headaches, including migraines.
In 2013 a review of studies showed a small but well-documented increase in the risk of stroke among people with migraines who use birth control that contains estrogen. However, in another study in 2017 only people who have migraines with auras are at risk. It is important to weigh the risks and benefits of hormonal birth control. Other alternatives to birth control with estrogen are progestin they do not contain estrogen, so they do not carry the same risk.
Headaches are not always a serious medical problem, and a doctor would best know the cause of any you are having. When identifying the cause of your headache it is advisable to keep a headache journal. It is possible they are unrelated to hormonal birth control or just a sudden drop of estrogen unrelated to the pill.
Very rarely, do headaches signal a life-threatening problem, such as a stroke. Seek emergency medical care for a headache:
- is extremely severe and different from previous headaches
- occurs with confusion or loss of consciousness
- is accompanied by facial paralysis or a crooked smile
- occurs with weakness or trouble lifting both arms
Birth control affects everyone’s body differently, increasing or alleviating headaches depending on the person. Remember to always go to the hospital if the problem persists and gets unmanageable!